This question has also been asked and answered here: Cymbalta and Weight Gain?
Weight gain is uncommon with cymbalta as it usually has the side effects of loss of appetite, diarrhea and nausea. 9 % of people taking it report a loss of appetite, and up to 2 % of people report weight loss compared to 1 % of people reporting a weight gain (Mayo clinic).
However, people who discontinue Cymbalta are at high risk of binge eating and weight gain (cymbalta withdrawal forums).
On a personal note, depending on why you are considering taking cymbalta, I would suggest some serious online research before starting to take it as it is a rather expensive medication that has not lived up to the expectations as outlined by the drug company.
Even youtube has some interesting videos from people who took it.
If you are going to try it for chronic or nerve pain - don't waste your time and health.
You can ask me private questions if you want, I am now cymbalta free.
Take care of you
I started taking cymbalta for depression in 2006 at the age of 45 and gained almost 100 pounds in less than 2 years. My waist increased by 8 inches. I developed type 2 diabetes and became increasingly more depressed. And although my eating habits didn't change and I could not understand why I got so heavy, i had no idea it was because of the cymbalta. It wasn't until I changed doctors and he made me aware, weaning me off cymbalta and onto prozac.
I'm happier now, but losing that weight is a long hard battle. Had I known then it would reek havoc in my life and on my body, I never would have started it. For 7 years I took 90mg (one 60 and one 30mg tablet, increased because I was still depressed). Now I walk with a cane, lost the cartilage in my knee and have difficulty getting around. I feel like an old man at 52.
Be careful with this drug. I wish you all the best.
They say 1% of people gain weight on Cymbalta which seems awfully slim to me (no pun intended lol). I spoke to my pharmacist AND physical trainer who both said everyone they know has gained on this med. I have personally gained 25 lbs and COUNTING! I just cannot seem to ever get full! I am even seeing a nutritionist who wants me to load up on fiber and protein but I crave carbs to help to fill me up. Now I'm on topamax to counteract cymbalta's appetite -inducing pangs. Has anyone else endured this?
been on this drug 8 days gained a dress size ,at least. waist especially unrecognizable. crave carbs , constant hunger . I'm a runner and gym addict . I have not ran or trained due to lethargy .I'm coming off it .this gain so soon is horrendous , makin me depressed looking and feeling this way .
I have been on Cymbalta for 1 month and have put on 10 lbs. It has not helped my depression at all. I had lost a lot of weight from pain meds due to a hurniated disk so I could afford to put on 10. But if this keeps increasing I will not continue this medicine.
I gained weight on Paxil and Prozac, but lost weight while I was taking Cymbalta at 90mg.
I have been on Cymbalta for a month now and my appetite has decreased. Until just yesterday for some reason I couldn't get filled up? I even had a donut after I had already eaten my toast and yogurt. I hope this was only temporary
I have Fibromyalgia that doesn't stop without a constant use of pain meds. I was also very depressed and angry. I was put on Cymbalta by my doctor and he warned me about the side effects of nausea for the first two weeks. He said it would continue to build up in my system for about two months to get to full capacity. It saved my life, I was genially happy, not druged or just didn't care I felt like the me before my depression. I have used it for over 2 years now and have gained 40 pounds. I hate the extra weight and now am slowly going off of it. Hoping the pain doesn't come back or depression. Wish me luck!
I have been on Cymbalta for about a 1 year now (60mg). I am fairly active, my eating habits have not fluctuated much, in fact over the last 6 months, I have been eating less then ever. I also became a full time student so I do spend more time idle these days while studying. I have gained well over 30lbs while taking Cymbalta. I have been through rigorous exercise plans to shed the weight but to no avail. I generally watch what I eat and consider myself a healthy person. I began taking this drug for anxiety and depression. For the most part, it seems to work with some minor setbacks ever month or so, but all this weight lately has been adding to my depression.
So, what's the point of taking a drug if it's going to add to your depression and anxiety in new ways?? I never had weight problems in my life until I started Cymbalta! Going to my doc today to ask about switching snri drugs. I'm scared of the side effects but honestly there's got to be something better on the market that doesn't cause such significant weight gain. I'll post to this thread after. I'm grateful I found these postings since everything else I read about Cymbalta signified a "weight loss". I sincerely thought it was just me, or something was wrong with my body! Thanks for sharing
- Cymbalta Information for Consumers
- Cymbalta Information for Healthcare Professionals (includes dosage details)
- Side Effects of Cymbalta (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 16 Nov 2010 • 1 answer
Updated 20 Apr 2019 • 34 answers
Updated 15 May 2019 • 29 answers
I have read that antibiotics cause weight gain, but could they also cause weight loss in some people
Updated 18 Oct 2014 • 1 answer
Updated 2 Oct 2018 • 7 answers